Hail, Armstrong
- When
- March 28, 4:50 PM CST
- Where
- Armstrong County, Claude
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 35.120, -101.370
central and eastern Texas panhandle. Heavy rains caused flash flooding in the eastern Texas panhandle during the late night and early morning hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Severe thunderstorms during the evening hours produced numerous tornadoes and large hail across the southern...central and eastern Texas panhandle. Heavy rains caused flash flooding in the eastern Texas panhandle during the late night and early morning hours. One man was killed by a tornado in the northeastern Texas panhandle and another person was injured.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 28, 12:56 PM CST, 3 hours 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 156 PM CDT WED MAR 28 2007 .DISCUSSION... DRYLINE IS BEGINNING TO MIX EAST AS SEEN ON KFDX RADAR IMAGERY AND SURFACE OBS. THIS WILL CONTINUE TO BE THE CASE THIS AFTERNOON. 28/12Z GUIDANCE DEPICTS THE DRYLINE SHARPENING OVER THE WESTERN/CENTRAL PORTIONS OF THE TX/OK PANHANDLES LATE THIS AFTERNOON...WITH CONVECTIVE INITIATION BEGINNING AS EARLY AS 20/21Z. THERE WILL BE ADEQUATE INSTABILITY/SHEAR TO SUPPORT DISCRETE SUPERCELLS AS INSOLATION ALLOWS THE CAP TO BREAK. LARGE SCALE LIFT WILL BE AIDED BY THE APPROACHING UPPER-LEVEL TROF AND INCREASING DIFFLUENT PATTERN ALOFT. EXPECT A WATCH TO BE ISSUED FOR PART/ALL OF THE AREA IN THE NEXT ONE TO TWO HOURS. SEE THE HWO AND/OR SPS FOR DETAILS ON THE SEVERE THREAT THIS EVENING. EXPECT STORMS TO EVOLVE INTO LINEAR MCS OVERNIGHT...ADDING THE THREAT OF HEAVY RAINFALL TO THE EQUATIONS AS STORMS TRAIN OVER THE SAME AREAS. RAINFALL AMOUNTS OF 1-2 INCHES ARE POSSIBLE EAST OF THE DRYLINE...WITH ISOLATED AMOUNTS OF 2-4 INCHES POSSIBLE THROUGH TONIGHT. WEAK PACIFIC FRONT IS EXPECTED TO OVERTAKE THE DRYLINE LATE IN THE FIRST PERIOD WHICH WILL HELP SCOUR OUT THE MOISTURE FOR MOST OF THE AREA. HOWEVER...UPPER-LOW WILL REMAIN CENTERED OVER COLORADO THROUGH FRIDAY. WITH LIFT ENHANCED BY WEAK IMPULSES ROTATING AROUND THIS LOW...THERE SHOULD BE ENOUGH MOISTURE ACROSS THE EASTERN PANHANDLES TO WARRANT THE MENTION OF SLIGHT CHANCE POPS THU AND FRI. AT THIS TIME...IT APPEARS THAT MOISTURE WILL BE TOO LIMITED ACROSS THE CENTRAL AND WESTERN ZONES. I DID LOWER MAX TEMPS A CATEGORY OR SO ON FRIDAY BUT WE SHOULD STILL SEE MAX TEMPS WITHIN A FEW DEGREES OF CLIMO. AS UPPER-LOW DEPARTS TO THE EAST ON SATURDAY...QUASI-ZONAL MID/UPPER- LEVEL FLOW WILL RESULT IN LEE-SIDE TROFFING. THIS WILL BRING A RETURN TO SOUTH/SOUTHWEST FLOW AND WILL PUSH TEMPS BACK INTO THE MID AND UPPER 70S BY SUNDAY. FLOW ALOFT WILL QUICKLY BECOME MORE SOUTHWESTERLY BY MONDAY AS NORTHERN STREAM TROF DIGS INTO THE INTER- MOUNTAIN WEST. H85 TEMPS ARE PROGGED TO CLIMB TO AROUND 20C ACROSS THE AREA ON MONDAY...WHICH WILL SUPPORT TEMPS NEAR 80 DEGREES. GFS DEPICTS A STRONGER COLD FRONT MOVING THROUGH THE PANHANDLES ON TUESDAY. WILL UNDERCUT THE MEX GUIDANCE BEHIND THIS FRONT AS IT KEEPS TEMPS ABOVE CLIMO DESPITE PROGGING H85 TEMPS IN THE SINGLE DIGITS. WILL NOT ADD PRECIP MENTION FOR THE FORECAST FOR TUESDAY BUT WILL HAVE TO MONITOR THIS POSSIBILITY OVER THE NEXT FEW MODEL RUNS. JOHNSON && .PRELIMINARY POINT TEMPS/POPS... AMARILLO TX 45 69 36 62 38 / 40 10 5 10 10 BEAVER OK 53 68 40 62 38 / 80 10 5 20 10 BOISE CITY OK 35 63 33 60 33 / 10 5 5 10 10 BORGER TX 51 69 42 61 42 / 60 10 5 10 10 BOYS RANCH TX 38 70 33 64 37 / 20 5 5 10 10 CANYON TX 42 69 34 62 37 / 30 10 5 10 10 CLARENDON TX 52 72 43 64 42 / 70 20 10 20 10 DALHART TX 38 67 32 61 34 / 10 5 5 10 10 GUYMON OK 45 64 38 61 37 / 50 10 5 10 10 HEREFORD TX 38 68 34 63 37 / 20 5 5 10 10 LIPSCOMB TX 54 70 43 62 40 / 80 20 5 20 10 PAMPA TX 52 69 41 63 41 / 70 20 5 20 10 SHAMROCK TX 56 73 46 65 42 / 80 20 10 20 10 WELLINGTON TX 57 74 48 65 43 / 80 20 10 20 10 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 24/02
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 333 PM CDT WED MAR 28 2007 OKZ001>003-TXZ001>020-291100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 333 PM CDT WED MAR 28 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... ...A TORNADO WATCH IS IN EFFECT FOR ALL OF THE OKLAHOMA AND TEXAS PANHANDLES UNTIL MIDNIGHT CDT... THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT CROSS THE CENTRAL AND EASTERN SECTIONS OF THE OKLAHOMA AND TEXAS PANHANDLES...MAINLY ALONG AND EAST OF A LINE EXTENDING FROM GUYMON OKLAHOMA TO AMARILLO TEXAS TO CANYON TEXAS. THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT ACROSS THE WESTERN THIRD OF THE OKLAHOMA AND TEXAS PANHANDLES. THE MAIN THREATS WILL BE LARGE HAIL...DAMAGING WINDS...AND TORNADOES. ANY TORNADOES THAT FORM WILL HAVE THE POTENTIAL TO BE STRONG AND DAMAGING...ESPECIALLY ACROSS THE MODERATE RISK AREA. IN ADDITION... HEAVY RAINFALL WILL LIKELY OCCUR WITH THE THUNDERSTORMS ...WHICH MAY LEAD TO LOCALIZED FLOODING OR FLASH FLOODING. WINDY CONDITIONS ARE ALSO EXPECTED ACROSS THE PANHANDLES AS THE PRESSURE GRADIENT TIGHTENS. THUS...CAUTION IS ADVISED ON AREA LAKES TODAY AND TONIGHT. ELEVATED FIRE WEATHER CONDITIONS WILL BE IN PLACE THIS AFTERNOON ACROSS THE WESTERN PANHANDLES AS THE DRYLINE MOVES EAST OF THAT REGION AND RELATIVE HUMIDITIES DROP TO BELOW 25 PERCENT. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS ALL OF THE OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR LIKELY ACTIVATION LATER THIS AFTERNOON AND EVENING. ANDRADE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 439 PM CDT WED MAR 28 2007 TXZ020-282215- COLLINGSWORTH TX- 439 PM CDT WED MAR 28 2007 ...STRONG THUNDERSTORM IN NORTHWESTERN COLLINGSWORTH COUNTY... AT 439 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR QUAIL MOVING NORTH AT 30 MPH. HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS STORM. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. JOHNSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 540 PM CDT WED MAR 28 2007 TXZ010-282330- HEMPHILL TX- 540 PM CDT WED MAR 28 2007 ...STRONG THUNDERSTORM IN HEMPHILL COUNTY... AT 540 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 16 MILES SOUTH-SOUTHEAST OF CANADIAN MOVING NORTH AT 35 MPH. HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS STORM. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. JOHNSON
The Amarillo radar (KAMA), 33 km away, was scanning. The volume nearest the first event began at 22:51 UTC.
63 hail, 15 tornado, 8 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Hail occurred on the west side of town.
Large hail caused windshield damage to vehicles. No injuries were reported.
Large hail damaged windshields on several vehicles. No injuries were reported.
Damage at Highland Park High School where agricultural shelters were rolled and blown over and a pole vault mat was blown away. A camper trailer was flipped and destroyed parked at a home near the school. No injuries were reported.
Reported on State Highway 15 west of Darrouzett.
The tornado occurred over open country and the path length and path width were estimated. No damage or injuries were reported.
This tornado crossed Highway 287, damaging a home along the south side of the highway.
Reported on the east side of Fritch.
This tornado originated in northwestern Hall county southwest of Brice and entered Donley County at 1805 CST. This tornado remained over open country and the path length and path width were estimated. No damage or injuries were reported.
The tornado originated five miles east of Booker or between Booker and Darrouzett...about six miles south of the Beaver County and Lipscomb County line at 1816 CST. The tornado remained over open country and no damage or injuries were reported in Lipscomb County. The tornado entered Beaver County at 1828 CST and then dissipated at 1854 CST seven miles east of Elmwood Oklahoma.
Tractor trailer truck was reported overturned by the high winds. No injuries were reported.
The tornado formed in the northwest part of Donley county at 1839 CST three miles south southwest of Jericho and tracked north northwest for about three miles before exiting Donley county one and a half miles west northwest of Jericho at 1848 CST.The tornado continued in Gray county for about another three miles before dissipating at 1854 CST.|Damage was first noted two miles south of Interstate 40 along County Road 9 in northwest Donley County. The roof of a horse barn was completely destroyed...as was the rear room addition. Beside the barn...welded steel fencing was bent or mildly twisted. A refrigerated boxcar that had contained tools and horse feed was rolled northward eleven times and found on its side almost one hundred yards north of its original location. A feeding trough originally near the boxcar was carried one hundred yards northwest of its previous location. Three hundred yards away...the mobile home of the property owner suffered only minor damage.|One mile north northwest of this location...a large home apparently lost a substantial portion of its roof. An irrigation pivot was overturned in a field just northwest of the home.|The most significant damage from this tornado occurred to three semi trucks that were caught and badly damaged in the tornado on Interstate 40 on the Donley county and Gray county line. In this area...power poles were snapped near their bases. The cab of one of the semi trucks was reportedly lifted and deposited atop its trailer. The driver and his wife were sucked out of the cab. The driver was completely disrobed some distance away from the truck. His clothing was found tangled in the engine of the truck. The driver and his wife were reported to be in critical and serious condition...respectively. Additionally the cab was crushed to the steering column. The trailer roof appeared to have been pried up and twisted...and at least one of the side walls failed. The contents of the truck were scattered downstream into a field for nearly a mile. In this field...irrigation pivots were overturned. The property owner also reported that irrigation pivot tires weighing three hundred pounds were relocated and a fifteen hundred gallon fertilizer tank that was one quarter full was gone.
The initial phase of this tornado was fairly weak with minor damage occurring to a tin roof...fences and small tree limbs. The tornado became progressively stronger...resulting in the total removal of deer blinds and considerable loss of metal roofing to a home and the detached garage. The worst damage occurred near the end of the tornado. Numerous large tree limbs were downed and several tree trunks were snapped at the base. A large barn was completely swept away...with portions of the structure found up to five hundred yards away. Several power poles were snapped and carried over twenty yards. A large hitch trailer was carried away from beside the barn and deposited in a nearby tree. A van was also displaced into a grove of trees near ground level. No injuries were reported.
The tornado formed three miles south southwest of Jericho in northwest Donley county at 1839 CST and entered Gray county about one and a half miles west northwest of Jericho at 1848 CST. The tornado then continued moving north northwest for another three miles before dissipating just south of Farm to Market Road 2477 and just east of State Highway 70 four miles northwest of Jericho or about eleven miles southwest of Lefors at 1854 CST.|As highlighted in the Donley County portion of this tornado track...the most significant damage from this tornado occurred to three semi trucks that were caught and badly damaged in the tornado on Interstate 40 on the Donley County and Gray County line. In this area...power poles were snapped near their bases. The cab of one of the semi trucks was reportedly lifted and deposited atop its trailer. The driver and his wife were sucked out of the cab. The driver was completely disrobed some distance away from the truck. His clothing was found tangled in the engine of the truck. The driver and his wife were reported to be in critical and serious condition...respectively. Additionally the cab was crushed to the steering column. The trailer roof appeared to have been pried up and twisted...and at least one of the side walls failed. The contents of the truck were scattered downstream into a field for nearly a mile. In this field...irrigation pivots were overturned. The property owner also reported that irrigation pivot tires weighing three hundred pounds were relocated and a fifteen hundred gallon fertilizer tank that was one quarter full was gone.|Light damage was observed along Vernon Road just east of State Highway 70 and just south of Farm to Market Road 2477 in southwest Gray county...where metal roofing damage was observed to barns...stables...and sheds. A large quantity of metal roofing panels was also found south of these buildings...with several twisted around fence posts and trees. The tornado dissipated just north of this area.
This tornado occurred over open country and the path width and path length were estimated. No damage or injuries were reported.
Reported at the intersection of Farm to Market Road 749 and Farm to Market Road 2375.
Reported on State Highway 273.
This tornado developed in northern Donley County near where Farm to Market Road 291 ends and then traveled northeast to near the Donley County and Gray County line and dissipated at 1924 CST about eleven miles east of Jericho. The tornado developed over ranch land initially causing sporadic damage to trees and fences. The first continuous track of damage encountered was to a newly constructed home...which sustained total roof loss as the roof was lifted...destroyed...and scattered over a mile northward. The house walls were constructed of reinforced concrete and were left intact...suffering only windblown hail damage to their stucco exterior. A few power poles were also snapped in the vicinity of the home. On a ranch to the north of the home...significant damage to hardwood trees was encountered ranging from snapped large branches to snapped trunks. Power poles were also snapped on the property and fencing was destroyed in several locations. The worst damage on this ranch was sustained in an area of dense tree coverage...where treetops were sheared off...intact trees were defoliated and large trunks were snapped. Two hundred yards of barbed wire fencing had been rolled into a ball. No injuries were reported.
This tornado occurred over open country and the path length and path width were estimated. No damage or injuries were reported.
Major damage associated with this tornado included a Texas Department of Transportation meteorological tower which was bent at a ninety degree angle to the ground one mile southeast of McLean. Approximately five hundred yards to the north northeast of this tower...a metal veterinary clinic had a Texas Department of Transportation Highway sign impact the building and penetrate the metal siding and also lost part of the tin from the roof. One hundred yards to the north and slightly west of the veterinary clinic was a house that suffered extensive roof damage. A small section of the roof was destroyed...indications throughout the house show that the entire roof structure attempted to be lifted from the walls. The West Texas Mesonet station one mile east of McLean at 1935 CST measured a wind gust of one hundred and ten knots. A large barn was also destroyed along with some tree damage occurred just northeast of McLean during the final stages of the tornado.|Minor damage was encountered along County Road Y...where metal roofing was lost from a large metal shed. Metal lawn and porch furniture was mangled and relocated...a large satellite dish suffered minor damage to its mesh lining...and a few large branches were snapped from nearby trees. An empty fertilizer bin disappeared. The tornado dissipated north of County Road Y. No injuries were reported.
A brief tornado occurred along State Highway 273 east southeast of Lefors. This tornado formed from the same storm that spawned the Jericho tornado. A semi truck heading west experienced a very strong northerly wind that forced him into...and left him straddling...the guardrail on the south side of the highway. East of this location...a tree suffered considerable damage to its large branches and offshoots of its trunk...several of which were snapped. There were no injuries reported.
Reported at State Highway 273 and Interstate 40.
Reported at Bell Street and Loop 335 (Hollywood Road).
Reported three miles southwest of Lake McClellan or at U.S. Highway 70 and Interstate 40.
Another brief tornado occurred along the northeast outskirts of Lefors. The most significant damage was to detached garages. One garage was completely destroyed...with debris from this building found in nearby trees. A travel trailer parked next to the garage was moved forty yards and destroyed. Large tree branches were snapped. |A second well constructed garage with steel roofing beams suffered damage. Roof paneling was peeled southward. At the north side of the garage was an interior room which suffered damage as the ground level wall mounted air conditioner was pulled inward into the room as the garage door failed and blew outward. Power poles were snapped at six foot level along with considerable fence damage. The north facing porch structure was damaged. A large antique car was moved approximately fifteen yards...and rotated cyclonically from its original position. Two large tanks...each weighing two thousand pounds...were moved seventy-five yards. No injuries were reported.
This tornado developed from the same storm that moved just east of McLean. The initial circulation developed eight miles north northeast of McLean at 1945 CST and was initially moving northeast at forty miles per hour. As it crossed Farm to Market Road 2473 at the McClellan Creek bridge...high-tension power lines supported by double wooden pole structures were broken or snapped at the ground at several locations. Numerous hard and softwood trees were debarked with only stubs remaining. At 1949 CST...the tornado moved more northwesterly and accelerated to forty-five miles per hour. A local rancher...who lives seven miles northwest of Kellerville heard the tornado approaching and took shelter. Damage to his property included a covered porch that was completely blown off and steel roofing was peeled back on the the southward facing side. A brick chimney also collapsed. Several trees...as much as two hundred feet from the west edge of the house...were blown down. A bunkhouse on the property lost of the roof. An anchored large steel feed bunk was pulled out of the ground. No injuries were reported.
Reported on Farm to Market Road 2300.
The tornado developed in southwestern Hemphill County approximately sixteen miles south southwest of Canadian. The tornado moved north northwest at twenty miles an hour and encountered an area of active oil drilling rigs. The tornado hit two drilling rigs. An employee of the first drilling rig that was hit was residing in a single-wide mobile home that was anchored into the ground. The mobile home was destroyed and displaced one hundred yards from its original location and the employee was thrown approximately fifty yards. A semi trailer used for storage was blown over. A structure used to lift the oil-well casing onto the oil derrick was also blown down and severely damaged. The tornado rolled a railroad boxcar one hundred and fifty yards. A series of power poles along County Road W covering a distance of zero point six miles was also blown down.|A second oil drilling rig and production facility were hit by the tornado where another unoccupied and anchored single-wide mobile home was rolled over. Nearby...two goose neck fifth-wheel camper trailers were parked...both unanchored with one occupied. This person was critically injured and later died from his injuries. The camper trailer that was occupied rolled forty-five yards to the northeast while a second unoccupied trailer was blown thirty yards before coming to rest on an oilfield production unit.|By 2041 CST...the tornado was crossing U.S. Highway 60...resulting in severe tree damage. Texas Department of Transportation officials...using light tree damage as an indicator...measured a damage width of zero point eight miles along U.S. Highway 60. At the center of this swath were numerous hardwood trees with trunks that had been broken off halfway up the tree. On the periphery of this area was a home located thirteen miles south southwest of Canadian that suffered only minor damage due to trees falling on the home. Many large trees were snapped twenty feet in the air. A second well built home suffered severe damage to the roof structure. The majority of the steel roofing structure was completely removed and six feet of brick chimney toppled onto the house. Several cedar beams were removed from the roof structure as well as several rafters despite being tied down by hurricane clips. Additionally...a steel feed bunk containing twenty six thousand pounds of feed was turned over on its side.|At 2045 CST...a Burlington Northern Santa Fe train was derailed with over fifty cars blown over. The tornado dissipated around 2055 CST.
Roads reportedly covered in large hail at the intersection of U.S. Highway 83 and U.S. Highway 60.
An office building was overturned and a semi tractor trailer was flipped on its side. No injuries were reported.
Reported at State Highway 15 and Viewpoint Road.
Large hail reported at State Highway 152 and Farm to Market Road 687.
Hail covered the road on State Highway 136.
High winds ripped part of the roof of a house. The house shook for a few seconds.
Sheriff dispatch reported damage to the fire house and other buildings.
Reported on State Highway 70 in northern Roberts County about four miles south of the Roberts County and Ochiltree County line.
Water reported to be in some homes as well as the Fire Department and Civic Center. Water at least one foot deep on city streets.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Tornado, Hemphill | 2007-03-28 | 53 | Male | Mobile/Trailer Home | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2007Every state in 2007This day in weather historyThe tornado archive for Texas, 2007Warnings in Texas, March 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 21976, 21977, 21978, 21979, 21981, 21982, 21983, 21984, 21986, 21987, 21988, 21989, 21953, 21990, 21992, 21994, 21995, 21996, 21954, 21997, 21998, 22001, 22003, 21758, 22005, 22006, 22007, 22009, 22011, 21759, 22012, 22014, 21948, 22015, 21943, 29947, 21951, 22016, 22018, 22019, and more.